Alert archive / Tennessee / Flash Flood Warnings in 2020

Flash Flood Warning 5, NWS Memphis, TN

May 4, 20207 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at May 4, 2020, 6:53 PM CDT for 7 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2020, 6:53 PM CDT (23:53 UTC)
Expired
May 4, 2020, 10:00 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, TN, Crockett County, TN, Dyer County, TN, Gibson County, TN, Henderson County, TN, Lauderdale County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 129 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 7:00 PM CDTFLASH FLOOD1 N Trenton, TNNARROW GAUGE ROAD CRACKED / PARTIALLY WASHED OUT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

974 
WGUS54 KMEG 042353
FFWMEG
TNC017-033-045-053-077-097-113-050300-
/O.NEW.KMEG.FF.W.0005.200504T2353Z-200505T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
653 PM CDT Mon May 4 2020

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Central Crockett County in western Tennessee...
  Northern Henderson County in western Tennessee...
  Southeastern Dyer County in western Tennessee...
  Southern Gibson County in western Tennessee...
  Northeastern Lauderdale County in western Tennessee...
  Southern Carroll County in western Tennessee...
  Northeastern Madison County in western Tennessee...

* Until 1000 PM CDT.

* At 653 PM CDT...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past 2 hours. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Dyersburg, Humboldt, Milan, Lexington, Trenton, Natchez Trace State
  Park, Natchez Trace State Forest, Fairview, Halls, Three Way,
  Atwood, Blue Goose, Bargerton, Wildersville, Chestnut Bluff,
  Bradleytown, Unionville, Parkers Crossroads, Darden and Medina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3561 8822 3588 8949 3611 8943 3589 8822
      3588 8823 3585 8821

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 4, 6:49 PM CDT, 4 minutes earlier.

Area forecast discussion, May 4, 6:49 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
649 PM CDT Mon May 4 2020

.UPDATE...

Updated for 00Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 303 PM CDT Mon May 4 2020/

DISCUSSION...
Current radar imagery shows activity finally moving into eastern
Arkansas. Current mesoanalysis and short range models shows the
environment is favorable for damaging winds and hail. Instability
and low level shear will ramp up as a warm front lifts northward
towards Missouri. The tornado threat seems to ramp up for this
afternoons storms with low level helicity values increasing but
the main threats will likely be damaging wind and large hail.
Short range models indicate showers continuing until 8 PM for the
first round. The tornado threat should diminish as the second
round of showers moves through later tonight into tomorrow morning
as a cold front approaches the area. There could be some
potential for storms later in the evening Tuesday but confidence
is low.

Temperatures tonight into tomorrow will generally be in the upper
60s. Cooler air will move into the area as the front passes allowing
for breezy conditions and high temperatures to be in the mid 70s.

Showers will finally end by Wednesday as the trough finally moves to
our east. Dry weather will persist through Thursday allowing for
pleasant weather. Highs Wednesday and Thursday will generally be in
the upper 60s to lower 70s. Lows will generally be in the lower
50s.

The next chance for showers and thunderstorms will approach the area
Thursday night into Friday morning as a cold front moves towards the
area. So far, instability looks to be minimal but there could be the
potential for strong to severe storms. It's a little too early to
mention in the HWO at this time but we will continue to monitor.

Temperatures will drop this weekend into the 60s as a large upper
trough over the Great Lakes and the eastern U.S. will push cooler
air into the Mid-South. Lows this weekend will be in the 40s with
the potential for a freeze. Will continue to monitor.

SGW

&&

.AVIATION...
/00z TAFs/

Convection continues to progress to the east across West Tennessee
this evening potentially impacting MKL. Gusty winds and hail are
possible with this convection. Another round of storms is possible
tonight as a cold front moves through the area. There still
remains some uncertainty as to how well this will hold together
while moving towards the area. Maintained the use of VCTS at JBR
at 05/03Z, however, did not include the mention of VCSH/VCTS
anywhere else. Will need to monitor.

Cigs will improve as the frontal boundary lifts north resulting in
increasing southerly winds. Gusty winds will shift to the
northwest with the passage of the cold front early Tuesday.
Additional MVFR cigs near 2000ft are possible as early as 05/10Z
Tuesday.

17

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 4, 4:05 AM CDT, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
405 AM CDT Mon May 4 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-051115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
405 AM CDT Mon May 4 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe storms are possible north of a Helena-West Helena,
Arkansas to Tupelo, Mississippi line this afternoon into this
evening. The best chance for severe weather will be across
Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee.
The most likely time for severe weather will be between 2 pm and
midnight. Damaging winds and large hail are the main threats
though a tornado is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this
evening. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

SJM

In the hours before

Local storm report, May 4, 6:10 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
610 PM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             JACKSON                 35.63N  88.83W
05/04/2020  E1.00 INCH       MADISON            TN   BROADCAST MEDIA

            QUARTER SIZED HAIL CHRISTMASVILLE ROAD ON MADISON CO
            LINE.

&&

SMW
Local storm report, May 4, 6:27 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
627 PM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             BLUE GOOSE              35.70N  88.58W
05/04/2020  M1.25 INCH       HENDERSON          TN   EMERGENCY MNGR

            QUARTER TO HALF DOLLAR SIZED HAIL IN BLUE GOOSE

&&
Local storm report, May 4, 6:29 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
629 PM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             HUMBOLDT                35.82N  88.91W
05/04/2020  M1.75 INCH       GIBSON             TN   TRAINED SPOTTER

&&
Special weather statement, May 4, 6:33 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
633 PM CDT Mon May 4 2020

TNZ020-021-050000-
Carroll TN-Gibson TN-
633 PM CDT Mon May 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...

West central Carroll County in western Tennessee...
Gibson County in western Tennessee...

At 633 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Dyer, or 8 miles
northwest of Trenton, moving southeast at 70 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in west central Carroll and Gibson Counties should monitor
this storm closely.

LAT...LON 3593 8835 3587 8880 3602 8918 3603 8916
      3609 8916 3621 8908 3620 8907
TIME...MOT...LOC 2333Z 296DEG 71KT 3607 8905

SGW
Local storm report, May 4, 6:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
636 PM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             MEDINA                  35.80N  88.77W
05/04/2020  E1.00 INCH       GIBSON             TN   LAW ENFORCEMENT

            QUARTER SIZED HAIL IN MEDINA

&&

SMW
Local storm report, May 4, 6:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
645 PM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     8 S DYERSBURG           35.92N  89.38W
05/04/2020                   DYER               TN   PUBLIC

            MPING REPORT OF TREES UPROOTED SOUTH OF DYERSBURG.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:36 PM CDTSevere Thunderstorm WarningMEGLauderdale, Shelby, Tipton39 min
May 4, 4:16 PM CDTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Tipton9 min
May 4, 4:29 PM CDTSpecial Weather StatementMEGHaywood46 min
May 4, 4:52 PM CDTSpecial Weather StatementMEGLake, Obion38 min
May 4, 5:41 PM CDTSevere Thunderstorm WarningMEGDyer, Lake, Obion34 min
May 4, 5:54 PM CDTSpecial Weather StatementMEGDyer21 min
May 4, 6:00 PM CDTSevere Thunderstorm WarningMEGCarroll, Gibson, Henderson, Madison45 min
May 4, 6:03 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Lauderdale, Obion27 min
May 4, 6:11 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton34 min
May 4, 6:24 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Madison36 min
May 4, 6:26 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson34 min
May 4, 6:33 PM CDTSpecial Weather StatementMEGCarroll, Gibson27 min
May 4, 6:41 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Henderson, Madison49 min
May 4, 6:49 PM CDTAreal Flood AdvisoryMEGCarroll, Gibson, Henry, Obion, Weakley116 min

Nearby

Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.